Mississippi, 2023

Damaging Winds in Mississippi, August 25 to 27, 2023

August 25 to 27, 2023 · NWS JAN · 2 events in 2 counties and zones

Isolated wind damage occurred with thunderstorms on the afternoons of August 25th and 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated wind damage occurred with thunderstorms on the afternoons of August 25th and 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 25, 1:53 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 25, 1:53 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
253 PM CDT Fri Aug 25 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 251 PM CDT Fri Aug 25 2023

Today and tonight: The upper ridge has weakened further with
observed heights of 592dm across the area. An upper low situated
over Alabama and Mississippi is visible on satellite and is
allowing for ascent. This feature is pivoting into the area in
time for peak heating of the day. With temperatures poised to once
again reach the low 100s, plenty of support for favorable
convective parameters exists. Analysis of JAN 12z sounding shows a
likely chance for severe potential this afternoon. Low to mid 70s
dewpoints have held on across the area, indicative of ample
moisture and should support high SBCAPE around 3000-3500 j/kg.
Damaging wind gusts should be the primary factor. Any storms that
do pop, should diminish with waning diurnal heating.

Tomorrow, very hot and mostly dry conditions will continue, with
low chance for showers and thunderstorms south of I-20. 850
thermal axis should be over the area with temps in the 22-24
range. Previously 850 temps like these have given us our 105 and
106 high temps, so it seems probable that high temperatures could
rise once again into the low to middle 100s ahead of any showers
and storms in the afternoon. Deep mixing will once again favor
fire conditions, with rainfall totals falling short of alleviating
conditions./SAS/

Saturday night through Thursday: We will finally see a decrease
in record temperatures from the north Sunday and Monday followed
by the of heat stress related products by Tuesday. The large
mid/upper level high that has brought the recent record heat wave
to the region will continue shifting west and weakening over our
region through Wednesday before shifting back east and
strengthening over our region Thursday through the end of the
week. As the ridge aloft weakens over our region, a shortwave
topping the ridge will help send a weak cold front into northern
Mississippi Sunday while deepening an upper level trough over the
eastern CONUS. A second shortwave will drop through our region
Monday helping to send the cold front into our southern zones
Monday evening. A third sharper shortwave will further deepen the
upper level trough to our east and help push the cold front
southeast of our CWA. Cooler temperatures and a drier airmass is
expected over our CWA Tuesday that will last through Wednesday.
Until then, hot temperatures will continue south of Highway 82
Sunday and combine with humidity to result in heat index values
around 110F again and an Excessive Heat Warning will likely be
needed for this are a while a Heat Advisory will likely be needed
for the remainder of our CWA. With the frontal boundary dropping
south, decent rain chances are expected across much of the area
Sunday afternoon which may help cool sites going into Sunday
evening. Monday the oppressive heat conditions are expected to be
confined to our Highway 84 zones as the cold front continues to
sag farther south through our CWA. Until our region receives
significant rainfall, fire danger will remain a concern due to the
extremely dry fuels.

Come Wednesday morning the cold front is expected to be stalled just
south of our CWA with a dry airmass across our CWA. Wl still be on
the eastern periphery of the mid level ridge to the west and at the
base of the upper level trough to our east. Models are hinting at
the potential for tropical cyclone development over the eastern
Gulf. This potential system bears watching and would likely affect
our CWA by a continuation of dry weather if it stays east of
Mississippi or more impactful weather if moves west. For now model
consensus is dry for our CWA continued cooler than normal
temperatures across our north and warmer than normal temperatures
across our south. /22/

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Fri Aug 25 2023

VFR conditions should prevail. Winds will be from the SSW 5-10
mph. Scattered showers and thunderstorms are possible this
afternoon and locally stronger gusts are possible in these
storms./SAS/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76 103  77 101 /  10  20  10  50
Meridian      75 103  76 101 /  10  10  10  50
Vicksburg     75 102  76 100 /  10  20  10  50
Hattiesburg   77 105  77 105 /  20  30  10  50
Natchez       75 103  77 102 /  10  20  10  50
Greenville    76 102  77  95 /   0  10  10  50
Greenwood     75 103  76  96 /   0  10  10  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Excessive Heat Warning until 10 PM CDT Saturday for MSZ018-019-
     025>066-072>074.

     Red Flag Warning until 8 PM CDT this evening for MSZ040-041-047-
     053-054-059>064-072>074.

     Red Flag Warning from 9 AM to 8 PM CDT Saturday for MSZ040-041-
     047-053-054-059>064-072>074.

LA...Excessive Heat Warning until 10 PM CDT Saturday for LAZ007>009-
     015-016-023>026.

     Red Flag Warning until 8 PM CDT this evening for LAZ007>009-015-
     016-023>026.

     Red Flag Warning from 9 AM to 8 PM CDT Saturday for LAZ007>009-
     015-016-023>026.

AR...Excessive Heat Warning until 10 PM CDT Saturday for ARZ074-075.

&&

SAS20/22/SAS20
Hazardous weather outlook, Aug 25, 2:07 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
307 PM CDT Fri Aug 25 2023

ARZ074-075-MSZ018-019-025-034>036-041>043-048-049-055-056-065-066-
262015-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-
Holmes-Sharkey-Yazoo-Madison MS-Hinds-Rankin-Simpson-Smith-
Covington-Jones-
307 PM CDT Fri Aug 25 2023

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi,
northwest Mississippi, southeast Mississippi, and west central
Mississippi.

.DAY ONE...Tonight and Saturday

DANGEROUS HEAT
THREAT...Extreme
TIMING...Saturday

FIRE WEATHER
THREAT...Elevated
TIMING...Saturday

Saturday, extreme heat is expected with peak heat index values in
excess of 110 degrees for multiple days. Heat stroke continues to
be a major concern with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

Saturday, open burning is discouraged due to a combination of dry
conditions, gusty winds, and low humidity. Please heed any local
burn bans.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

A historic heat wave is expected through this weekend with high
temperatures surpassing 100 degrees for much of the area. All
time record highs will be in jeopardy at some locations. Heat
index values as high as 110 to 120 degrees are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

There is a significant Fire Danger threat that will last through
the weekend where any open burning should not be attempted as
fires can quickly escape and become very difficult to control.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ026>033-037>039-046-262015-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-Kemper-
307 PM CDT Fri Aug 25 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Saturday

DANGEROUS HEAT
THREAT...Significant
TIMING...Saturday

FIRE WEATHER
THREAT...Limited
TIMING...Saturday

Saturday, dangerous heat expected with peak heat values in excess
of 110 degrees. Heat stroke will be a significant concern with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

Saturday, extra caution is advised with open burning due to a
combination of dry conditions and low humidity. Please heed any
local burn bans.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

A historic heat wave is expected through this weekend with high
temperatures surpassing 100 degrees for much of the area. All
time record highs will be in jeopardy at some locations. Heat
index values as high as 110 to 120 degrees are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

There is a significant Fire Danger threat that will last through
the weekend where any open burning should not be attempted as
fires can quickly escape and become very difficult to control.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ007>009-015-016-023>026-MSZ040-047-053-054-059>064-072>074-
262015-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Warren-Claiborne-
Copiah-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Marion-Lamar-Forrest-
307 PM CDT Fri Aug 25 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Saturday

DANGEROUS HEAT
THREAT...Extreme
TIMING...Saturday

FIRE WEATHER
THREAT...Significant
TIMING...Saturday

Saturday, extreme heat is expected with peak heat index values in
excess of 110 degrees for multiple days. Heat stroke continues to
be a major concern with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

There is a significant Fire Danger threat that will last through
the weekend where any open burning should not be attempted as
fires can quickly escape and become very difficult to control.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

A historic heat wave is expected through this weekend with high
temperatures surpassing 100 degrees for much of the area. All
time record highs will be in jeopardy at some locations. Heat
index values as high as 110 to 120 degrees are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

There is a significant Fire Danger threat that will last through
the weekend where any open burning should not be attempted as
fires can quickly escape and become very difficult to control.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ044-045-050>052-057-058-262015-
Leake-Neshoba-Scott-Newton-Lauderdale-Jasper-Clarke-
307 PM CDT Fri Aug 25 2023

This hazardous weather outlook is for portions of central
Mississippi, and east central Mississippi.

.DAY ONE...Tonight and Saturday

DANGEROUS HEAT
THREAT...Significant
TIMING...Saturday

FIRE WEATHER
THREAT...Elevated
TIMING...Saturday

Saturday, dangerous heat expected with peak heat values in excess
of 110 degrees. Heat stroke will be a significant concern with
outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

Saturday, open burning is discouraged due to a combination of dry
conditions, gusty winds, and low humidity. Please heed any local
burn bans.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

A historic heat wave is expected through this weekend with high
temperatures surpassing 100 degrees for much of the area. All
time record highs will be in jeopardy at some locations. Heat
index values as high as 110 to 120 degrees are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

There is a significant Fire Danger threat that will last through
the weekend where any open burning should not be attempted as
fires can quickly escape and become very difficult to control.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

0

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

*FIRE WEATHER*
Extreme...Extreme wildfire conditions are anticipated with
 strong winds. Open burning should not be attempted and
 wildfires will spread very rapidly. Fire control will be
 very difficult, even for experienced fire fighters.
Significant...Conditions are expected such that open burning
 should not be attempted. Any wildfires will spread rapidly.
Elevated...Any open burning is discouraged due to increased
 wind, lower humidity, and recent dry conditions.
 Remember to heed any local burn bans that are in effect!
Limited...Extra caution is advised with open burning due to
 lower humidity or very dry conditions.
 Remember to heed any local burn bans that are in effect!

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss
A historic heat wave is expected through this weekend with high
temperatures surpassing 100 degrees for much of the area. All
time record highs will be in jeopardy at some  locations. Heat
index values as high as 110 to 120 degrees are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

There is a significant Fire Danger threat that will last through
the weekend where any open burning should not be attempted as
fires can quickly escape and become very difficult to control.

(https://www.weather.gov/images/jan/graphicast/2.png) A historic heat wave is expected through this weekend with high
temperatures surpassing 100 degrees for much of the area. All
time record highs will be in jeopardy at some  locations. Heat
index values as high as 110 to 120 degrees are possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

There is a significant Fire Danger threat that will last through
the weekend where any open burning should not be attempted as
fires can quickly escape and become very difficult to control.

(https://www.weather.gov/images/jan/graphicast/2.png)
...ADDITIONAL URLS FOR FIRE WEATHER ISSUES...

Current Heat Information...
   https://www.weather.gov/jan/safe_ExtremeHeat

Fire Weather...
   https://www.weather.gov/jan/fireweather
Mississippi Forestry Commission...
   https://www.mfc.ms.gov/
Fire Weather Outlook...
   https://www.spc.noaa.gov/products/fire_wx/

In the hours before

Special weather statement, Aug 25, 2:26 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
326 PM CDT Fri Aug 25 2023

MSZ049-050-252100-
Scott MS-Rankin MS-
326 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of  through 400 PM
CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over
Branch, or 7 miles northwest of Morton. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8976 3246 8970 3239 8970 3242 8980
TIME...MOT...LOC 2026Z 355DEG 1KT 3244 8973

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 25, 2:38 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 PM CDT Fri Aug 25 2023

MSZ043-044-049-050-252115-
Scott MS-Leake MS-Rankin MS-Madison MS-
338 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of southwestern Leake,
northeastern Rankin, northwestern Scott and east central Madison
Counties through 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ludlow, or 15 miles southwest of Carthage, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ludlow around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3268 8980 3268 8969 3248 8964 3248 8984
TIME...MOT...LOC 2037Z 359DEG 14KT 3259 8973

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 25, 2:43 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
343 PM CDT Fri Aug 25 2023

MSZ035-041-042-252115-
Sharkey MS-Humphreys MS-Yazoo MS-
343 PM CDT Fri Aug 25 2023

...Strong thunderstorms will impact portions of northwestern Yazoo,
south central Humphreys and east central Sharkey Counties through 415
PM CDT...

At 343 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Louise to 8 miles northwest of Yazoo City.
Movement was southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Louise around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3283 9050 3298 9047 3301 9063 3289 9077
TIME...MOT...LOC 2043Z 031DEG 11KT 3294 9060 3293 9054

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 25, 2:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
344 PM CDT Fri Aug 25 2023

LAZ015-016-252115-
Richland LA-Madison LA-
344 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of northwestern Madison
and east central Richland Parishes through 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or near Delhi, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Delhi and Waverly around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3244 9158 3257 9145 3256 9143 3255 9144
      3254 9144 3254 9137 3252 9132 3234 9136
      3240 9148 3241 9148 3241 9149
TIME...MOT...LOC 2044Z 031DEG 11KT 3246 9141

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 25, 2:47 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 PM CDT Fri Aug 25 2023

LAZ023-024-252130-
Catahoula LA-Franklin LA-
347 PM CDT Fri Aug 25 2023

...Strong thunderstorms will impact portions of northwestern
Catahoula and southwestern Franklin Parishes through 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jigger to near Sherwood. Movement was
south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Sherwood, Enterprise, and Aimwell around 350 PM CDT.
  Manifest around 400 PM CDT.
  Harrisonburg around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 9201 3193 9190 3197 9190 3197 9189
      3200 9190 3203 9190 3207 9193 3209 9187
      3212 9187 3213 9188 3212 9188 3215 9190
      3217 9188 3218 9184 3219 9182 3219 9175
      3175 9175 3167 9201
TIME...MOT...LOC 2046Z 002DEG 14KT 3206 9179 3183 9192

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 25, 2:54 PM CST, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
354 PM CDT Fri Aug 25 2023

MSZ044-252130-
Leake MS-
354 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of northeastern Leake
County through 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Renfroe, or 8 miles northeast of Carthage, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Leake
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3291 8958 3290 8939 3278 8936 3279 8962
TIME...MOT...LOC 2054Z 011DEG 9KT 3285 8945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
August 25, 2:55 PM CST
Where
Rankin County, 4.07 mi NE of Koch
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.534, -89.823

Trees were blown down on MS Highway 25 northbound.

Thunderstorm Wind, Sunflower

When
August 27, 4:45 AM CST
Where
Sunflower County, 0.9 mi SE of Minot
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.940, -90.490

A few large tree limbs were blown down in the Rome and Parchman areas, and damage occurred to tin roof on a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134991, 1135020.